Hail, Ottawa
- When
- July 26, 3:50 PM EST
- Where
- Ottawa County, Elmore
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.480, -83.300
Quarter sized hail was observed.
A cold front swept east across the Upper Ohio Valley on July 26th causing a lines of thunderstorms to develop. A lot of storm damage was reported along the central lakeshore counties of Lake Erie.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front swept east across the Upper Ohio Valley on July 26th causing a lines of thunderstorms to develop. A lot of storm damage was reported along the central lakeshore counties of Lake Erie. Sandusky in Erie County sustained the worst of the damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 26, 2:12 PM EST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 312 PM EDT Thu Jul 26 2018 .SYNOPSIS... A cold front over lower Michigan will move southeast across the local area tonight. High pressure will build over the region from the north Friday through the weekend. && .NEAR TERM /THROUGH FRIDAY/... Things have been slow to get going and have actually noted a decrease in intensity of the storms approaching the west end of the area. Still expecting a broken line of storms to develop and move across the local area this evening. The line should reach the I-71 corridor between 6 and 7 pm. Most areas can expect a 2 to 4 hour period of possible showers and storms. Things will dry out quickly behind the front with TOL area dry by 00z. Dynamics are pretty marginal today with very weak mid level lapse rates. Surface winds have picked up today so low level mixing has occurred which has lowered dewpoints slightly and held instability back. The radar will need monitoring this evening but probably will see no more than a couple severe storms if that. There could be a few residual showers downwind of the lake overnight. Coverage should be limited. Better chances for showers occur Friday afternoon and evening at the east end of the area as 850 mb temps dip to around 10 degrees. Local schemes and the cu rule show skies becoming SCT-BKN tomorrow afternoon most areas. By early Saturday most of the clouds will be gone as high pressure wins out for good. Temps kind of tricky with a distinct airmass change expected during the period. Because of that have not strayed too far from guidance. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... A great weekend is in store for the area as zonal flow remains dominant over the region. Daytime high temperatures are expected to remain in the mid to upper 70s...around 5 to 8 degrees below normal. A warm front will slowly move north toward southern Ohio Sunday into Monday. Showers and thunderstorms will be possible ahead of the warm front...especially during the day on Monday. Temperatures are expected to warm a few degrees between Sunday afternoon and Monday afternoon. && .LONG TERM /MONDAY THROUGH THURSDAY/... Deep upper level troughiness and low pressure will move northeast out of the Mississippi Valley region. As this transition occurs, the low pressure will weaken and the trough will begin to weaken as well by the time it reaches the forecast area Thursday. Eventually, high pressure over the western Atlantic Ocean will build back west into the forecast area by Friday. Surface low pressure in association with the upper level low pressure will track northeast toward the western Great Lakes. This will keep warm air advection over the eastern half of the United States through much of the forecast period. The surface low pressure system will move northeast through the Great Lakes region forcing a cold front east across the area Wednesday night. Models are all suggesting copious amounts of moisture associated with the surface low pressure will stream north into the local area out of the Gulf of Mexico. This will set-up a potential for some fairly good rainfall amounts Tuesday night into Wednesday. Soundings will be nearly saturated during the day Wednesday with precipitable water values approaching 2 inches. As the warm air advection takes place ahead of the low pressure system, expecting temperatures to climb back into the lower 80s Wednesday and Thursday with lows in the lower to middle 60s. Dewpoint temperatures will peak out in the middle to upper 60s Wednesday afternoon and evening. && .AVIATION /18Z Thursday THROUGH Tuesday/... Storms continue to the fire to the west and northwest of the area. That activity is ahead of an approaching cold front. Have timed the storms into the TOL area around 19z. The activity will reach the I-71 corridor around 22z. Have had hit MFD and CLE pretty hard and will mention IFR vsbys and gusty winds for a couple of hours. By 00z the storms should be to the PA border. The line that forms may be broken so it is possible that some areas could miss the storms. Will give all areas a 2 hour tempo group. Skies may briefly scatter out behind the cold front tonight before cold air advection clouds return most areas on Friday. Gusty SW flow will become W right behind the front with speeds diminishing overnight. OUTLOOK...VFR conditions expected Friday and into the weekend with high pressure building over the area. && .MARINE... A cold front is expected to move east across the lake tonight resulting in thunderstorms...a few possibly severe late this afternoon into this evening. These thunderstorms may generate waves up to 3 feet and gusty winds for a short time. Over the weekend...winds are expected to remain below 15 knots and waves 1 to 3 feet at most through Monday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Kubina NEAR TERM...Kubina SHORT TERM...Riley LONG TERM...Lombardy AVIATION...Kubina MARINE...Riley
Hazardous Weather Outlook National Weather Service Cleveland OH 315 PM EDT Thu Jul 26 2018 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-271915- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 315 PM EDT Thu Jul 26 2018 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This Afternoon and Tonight. There is a slight chance for severe thunderstorms late this afternoon and evening as a cold front crosses the area. The main severe weather threats are damaging straight line winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Cleveland OH
405 PM EDT THU JUL 26 2018
OHZ003-007-262030-
Ottawa-Lucas-
405 PM EDT THU JUL 26 2018
...A STRONG THUNDERSTORM WILL AFFECT OTTAWA AND NORTHEASTERN LUCAS
COUNTIES...
At 405 PM EDT, a strong thunderstorm was located 10 miles east of
Oregon, or 17 miles southeast of Monroe, moving east at 65 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Kelleys Island, Put-In-Bay, Catawba Island, Marblehead, Reno Beach,
Bono and Williston.
LAT...LON 4170 8332 4165 8318 4176 8311 4176 8308
4172 8309 4165 8317 4155 8293 4174 8280
4170 8275 4158 8280 4164 8273 4163 8267
4157 8267 4158 8279 4150 8269 4160 8334
TIME...MOT...LOC 2005Z 276DEG 55KT 4169 8322
LaPlanteSpecial Weather Statement National Weather Service Cleveland OH 413 PM EDT THU JUL 26 2018 OHZ003-006-262115- Wood-Lucas- 413 PM EDT THU JUL 26 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WOOD AND SOUTHWESTERN LUCAS COUNTIES... At 413 PM EDT, a strong thunderstorm was located near Waterville, or 8 miles northwest of Bowling Green, moving east at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Bowling Green, Perrysburg, Rossford, Waterville, Whitehouse, Weston, Maumee, Walbridge, Pemberville, Millbury, Haskins, Luckey, Bradner, Grand Rapids, Tontogany and Stony Ridge. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4157 8342 4132 8342 4136 8387 4154 8387 TIME...MOT...LOC 2013Z 269DEG 26KT 4146 8378 Lombardy
The Cleveland radar (KCLE), 120 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
12 thunderstorm wind, 5 hail. Local standard time, as filed.
Quarter sized hail was observed.
A 62 mph wind gust was measured by an automated sensor at the Fairport Harbor Lighthouse.
Thunderstorm winds downed a tree along Hine Avenue in Painesville.
Thunderstorm winds downed a tree.
Penny sized hail was observed.
Thunderstorm wind gusts were estimated to be 60 mph. A few trees were reported down.
Quarter sized hail was observed.
Thunderstorm winds downed several trees from Saybrook to Ashtabula. One of the trees blocked a road and a second landed on some railroad tracks.
Thunderstorm downburst winds estimated to be at least 60 mph downed many trees in Sandusky. Damage was also reported in the downtown area. One building lost most of it's roof. A previously fired damaged building in the area partially collapsed. Scattered power outages were also reported.
Thunderstorm wind gusts were estimated to be at least 60 mph.
Thunderstorm winds downed a tree in the City of Lorain. The tree landed on a parked car causing considerable damage.
Thunderstorm winds downed a tree.
Penny sized hail was observed.
Quarter sized hail was reported.
Thunderstorm winds downed a tree along State Route 88.
Thunderstorm winds downed four trees in the the Bloomville area.
Thunderstorm winds downed trees in southwest Marion County and also in the City of Marion.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773130, 773135, 773132, 773158, 773133, 773134, 773136, 773173, 773139, 773140, 773168, 773155, 773152, 773165, 773171, 773160, 773163.